Colorado, 2003

High Wind in Colorado, February 9 to 10, 2003

February 9 to 10, 2003 · NWS BOU · 4 events in 4 counties and zones

High winds blew across the North-Central Mountains as well as areas in and near the Front Range Foothills. 5 miles south of Fritz Peak, 75 mph (65 kts) atop Corona Pass, 73 mph (63 kts) atop Blue Mountain and at the National Wind Technology Center and 70 mph (61kts) at Rocky Flats.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds blew across the North-Central Mountains as well as areas in and near the Front Range Foothills. Peak wind gusts included: 80 mph (70 kts), 1.5 miles south of Fritz Peak, 75 mph (65 kts) atop Corona Pass, 73 mph (63 kts) atop Blue Mountain and at the National Wind Technology Center and 70 mph (61kts) at Rocky Flats. At least four multi-car accidents occurred along State Highway 93, between Golden and Boulder, as blowing snow caused whiteout conditions during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 9, 2:08 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Feb 9, 2:08 PM MST, 3 hours 52 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 PM MST SUN FEB 9 2003

SHORT TERM DISCUSSION: LOOK AT 18Z MM5 MODEL PROVIDES MORE SUPPORT
FOR HIGH WIND THREAT TONIGHT...ENOUGH THERMAL PACKING ALONG
CONTINENTAL DIVIDE TO HELP PRODUCE THE HYDROLIC JUMP TO GET WINDS TO
LOWER LEVELS.  THE WINDS IN THE FOOTHILLS AND MOUNTAINS LOOK TO BE A
SURE BET...THE WINDS IN ZONES 38 AND 39 LESS SO...BUT EVEN
BROWN/WEAVER HIGH WIND MODEL YIELDED 65 MPH IN FORT COLLINS MONDAY
MORNING.   IT SHOULD HOWL IN THE HIGHER ELEVATIONS OF THE MOUNTAINS
AND FOOTHILLS BEGINNING LATE EVENING...WILL RAISE ANTE TO HIGH WIND
WARNING THERE TONIGHT AND MONDAY MORNING.  TOWARD MORNING WINDS HAVE
BEST CHANCE TO MOVE OUT OF THE FOOTHILLS...WILL PUT WARNING OUT FOR
ZNS 38 AND 39 FOR LATE TONIGHT AND MONDAY MORNING.  WE LOSE ALL
SUPPORT FOR HIGH WINDS AFTER 18Z...ALTHOUGH IT WILL REMAIN WINDY IN
THE HIGHER MOUNTAIN PASSES.

OTHER CONSIDERATIONS...SCATTERED SNOW WILL CONTINUE IN THE MOUNTAINS
TONIGHT...THEN A BIT MORE WIDESPREAD SNOW ON MONDAY AS ANOTHER WEAK
UPPER TROUGH MOVES INTO COLORADO FROM WYOMING WITH MEAGER MOISTURE.

ON THE PLAINS A SURFACE LOW WILL INTENSIFY OVER MONTANA TNGT...AND
GLIDE INTO NEBRASKA TOMORROW.  THIS WILL ALLOW GUSTY WINDS TO
DEVELOP ON THE PLAINS MONDAY AFTERNOON.  TEMPERATURES MAY BE
SUPPRESSED A BIT MONDAY WITH A WAVE CLOUD OVER DENVER AND WELD
COUNTY...SHOULD GET MORE SUN AND GOOD MIXING FURTHER EAST.   RTG

LONG TERM DISCUSSION:  TUE-WED WILL SEE THE NW FLOW PATTERN WEAKEN
AS RIDGING ALOFT BUILDS IN ACROSS THE GREAT BASIN. MODIFYING AMS
WILL LEAD TO WARMING TREND FOR THESE DAYS WITH NO CHANCE OF PRECIP
FOR CWA.

WEAKENING UPPER LEVEL RIDGE FLATTENS THU AS OLD CLOSED LOW OFF SRN
CA COAST MOVES ONSHORE AND WEAKENS CONSIDERABLY. THE WEAKING LOW
MOVES ACROSS CO LATE THU/FRI WITH WEAK RIDGING BEHIND IT FOR THE
WEEKEND. MRF/EUROPEAN/ENSEMBLE RUNS ARE VERY SIMILAR WITH THIS
SCENARIO AND ACTUALLY LAST FEW RUNS HAVE SPEEDED THINGS UP A LITTLE.
MSTR INCREASES ACROSS THE MOUNTAINS WED NITE AND THU AS MTN LVL FLOW
SHIFTS SW. YESTERDAY...MSTR APPEARED OVERDONE ON THE MODELS...BUT
LOOKING AT TODAYS SATELLITE...QUITE A BIT OF MSTR HAS DEVELOPED
WITH THE LOW AND ALSO APPEARS TO BE TAPING INTO SOME MSTR FROM THE
SUBTROPICS. STILL...AS LOW MOVES INLAND IT REALLY WEAKENS AND
BECOMES DISORGANIZED. CANT SEE MUCH MORE THAN CHANCE CATEGORIES FOR
THE MTNS AT THIS TIME. TROF MOVES ACROSS CO ON FRI AS FLOW SHIFTS NW
AND STEEPER LAPSE RATES..MORE CONDUCIVE TO SNOW OVER BOU CWA MTNS.
LOOKS LIKE ENOUGH MSTR AND WEAK OROGRAPHICS TO KEEP SCT SHSN IN THE
MTNS THRU THE WEEKEND. FOR LOWER ELEVATIONS...GFS DOES BRING DOWN A
FRONT ON FRI AFTN WITH SOME UPSLOPE FLOW DEVELOPING AND LIGHT QPF.
NOT CONFIDENT ENOUGH TO ADD ANY POPS OVER LOWER ELEVATIONS AT THIS
TIME AS FRONT APPEARS FARILY WEAK.

OVERALL...LONG RANGE MODELS ARE STILL SHOWING A SHIFT IN THE SPLIT
FLOW PATTERN WITH A STRONGER SRN JET STREAM AND WEAKENING WRN
CANADIAN HI AMPLITUDE RIDGE...ALLOWING MORE STORMS INTO CA AND MUCH
OF THE WESTERN STATES. THINGS SHOULD START LOOKING MORE
PROMISING...BUT STILL NO BIG STORMS ON THE HORIZON. ENTREKIN

.DEN...HIGH WIND WARNING NORTHERN MTNS AND FRONT RANGE FOOTHILLS
       TONIGHT AND MONDAY MORNING...ZNS 33..34..35..36
    ...HIGH WIND WARNING NEAR FRONT RANGE FOOTHILLS LATE TONIGHT AND
       MONDAY MORNING...ZNS 38..39
Hazardous weather outlook, Feb 9, 10:45 AM MST, 7 hours 15 minutes before
COZ030>051-101300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MST SUN FEB 09 2003

...HIGH WIND WATCH TONIGHT AND MONDAY MORNING IN AND NEAR THE
NORTHERN MOUNTAINS AND FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER TROUGH OVER COLORADO WILL SWEEP EAST TODAY AND STRONG
FLOW WILL TAKE ITS PLACE.  AS A RESULT...WINDS WILL INCREASE TODAY
AND THIS EVENING...WITH GUSTS ABOVE 80 MPH POSSIBLE TONIGHT
AND MONDAY MORNING FROM THE CONTINENTAL DIVIDE THROUGH THE NORTHERN
FOOTHILLS.  GUSTS TO 70 MPH WILL BE POSSIBLE LATE TONIGHT NEAR THE
FOOTHILLS FROM THE WYOMING BORDER THROUGH FORT COLLINS TO LAKEWOOD.
ON THE PLAINS NORTHWEST WINDS OF 10 TO 25 MPH WILL DEVELOP THIS
AFTERNOON.

IN THE MOUNTAINS TODAY AND TONIGHT THE WINDS WILL CREATE LOW
VISIBILITIES IN SNOW AND BLOWING SNOW IN THE HIGHER PASSES. WIND
CHILL VALUES WILL BE AS LOW  AS 25 DEGREES BELOW ZERO IN WINDIER
LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE STRONG WINDS IN THE MOUNTAINS AND FOOTHILLS WILL DECREASE MONDAY
AFTERNOON AND NIGHT. GUSTS UP TO 70 MPH MAY OCCUR OVER THE MOUNTAINS
AND FRONT RANGE FOOTHILLS. SOME LIGHT SNOW SHOWERS WILL ALSO FALL IN
THE MOUNTAINS...LEADING TO SOME LIGHT ACCUMULATIONS BY TUESDAY
MORNING.

ANOTHER CHANCE OF SNOW WILL MOVE BACK INTO THE MOUNTAINS FOR
THURSDAY AND BEYOND. NO SIGNIFICANT SNOWFALL IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT REPORTS
OF STRONG WINDS WOULD BE APPRECIATED.

RTG/SWE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 9, 6:00 PM MST to February 10, 11:33 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 9, 6:00 PM MST to February 10, 11:33 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 9, 6:00 PM MST to February 10, 11:33 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 9, 6:00 PM MST to February 10, 11:33 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344229, 5344230, 5344231, 5344232.